The Healing Crisis
AKA: The Cleansing Reaction, The
Detox Reaction, and The Herxheimer Reaction
What is it?
Also known as the "Herxheimer
Reaction", this reaction occurs when the body tries to eliminate
toxins at a faster rate than they can be properly disposed of. The
more toxic one's bodily systems are, the more severe the
detoxification, or healing crisis. It is characterized by a temporary
increase in symptoms during the cleansing or detox process which may
be mild or severe. You may feel worse and therefore conclude that the
treatment is not working. But these reactions are instead signs that
the treatment is working and that your body is going through the
process of cleaning itself of impurities, toxins and imbalances.
Such reactions are
temporary and can occur immediately -- or within several days, or even
several weeks, of a detox. Symptoms usually pass within 1-3 days, but
on rare occasions can last several weeks. If you are suffering from a
major illness, the symptoms you experience during the healing crisis
may be identical to the disease itself. Sometimes discomfort during
the healing crisis is of greater intensity than when you were
developing the chronic disease. This may explain why there may be a
brief flare-up in one's condition. Often the crisis will come after
you feel your very best. Most people feel somewhat ill during the
first few days of a cleanse because it is at that point that your body
dumps toxins into the blood stream for elimination. With a more
serious condition there may be many small crises to go through before
the final one is possible. In any case, a cleansing & purifying
process is underway, and stored wastes are in a free-flowing state.
The healing crisis is the
result of every body-system, in concert, working to eliminate waste
products through all elimination channels and set the stage for
regeneration. The end result: old tissues are replaced with new. When
any treatment or cleansing program causes a large scale die-off of
bacteria, a significant amount of endotoxins (toxins within the
bacteria itself) are released into the body. The more bacteria
present, and the stronger their endotoxins, the stronger the cleansing
reaction. When any treatment or detox causes the organs of the body
(particularly the liver, which is a storehouse of drug and poison
residues) to release their stored poisons and toxins, a cleansing
reaction may occur. Any program, such as fasting, which causes a rapid
breakdown of fat cells (which are a storehouse for toxins), can cause
a healing crisis as toxins previously lodged in the fat cells are
released into the blood stream.
The healing crisis will
usually bring about past conditions in whatever order the body is
capable of handling at that time. People often forget the diseases or
injuries they have had in the past, but are usually reminded during
the crisis. There are a wide variety of reactions that may manifest
during a healing crisis, the most common are:
Easing Your Way
Through the Healing Crisis:
Increased joint or
Extreme fatigue and/or
its opposite, restlessness
Headache (believed to be
caused by buildup of toxins in the blood)
Arthritic flair up
Fever (usually low grade)
Frequent urination and/or
urinary tract discharges
Drop in blood pressure
including: boils, hives, and rashes.
Cold or flu-like symptoms
Strong emotions: anger,
despair, sadness, fear, etc.
Suppressed memories arise
New phobias develop
Drink plenty of fresh water
(especially water), juices, and herbal teas to flush the body of toxins.
Some professionals recommend distilled water as the best. Drink from 2
to 4 quarts(liters) per day. This will help flush the toxins out of your
system and speed along the detoxification.
Always ensure your health by having a thorough medical check up: don't
assume that if you have any of the above symptoms that you are in a
healing crisis: you may not be in a healing process, you may have
a medical health problem.
- If you are feeling
fatigued, or sleepy, your body is talking to you, and telling you to
rest. Be kind to yourself, and get the rest that you need.
- Symptoms frequently
disappear immediately after a good bowel movement, use an enema to
- For other symptoms,
meditation, EFT, acupuncture or a good massage might be helpful to
speed up the healing process, and reduce the discomfort.
- And, on rare occasions,
a reduction of the dosage or temporary cessation may be required.
The Jarisch-Herxheimer reaction (referred to as "Herx"
often) is believed to be a reaction caused by organisms (bacteria) dying off and
releasing toxins into the body faster than the body may comfortably handle it.
It was originally observed in patients with syphilis who received mercury
treatment [*]. 93% of patients with syphilis has Hughes Syndrome,
it is estimated that 92% of CFS patients has Hughes Syndrome.
Most CFIDSers will have moderate to severe herx effects from antibiotics that
will usually have no effects on normal healthy individuals[83% in one R.A.
study, 51.4% in Lyme Disease, 89% with B. recurrentis infection]. The reason for
this may be the diminished blood flow system caused by the thickening of the
blood commonly found with CFIDS patients. Alternatively, "it seemed to
occur when injured or dead bacteria released their products into blood and
tissues, provoking a sudden and exaggerated inflammatory response"[*] -
thus the response may be connected to the specific organism being killed off.
Many non-antibiotic treatments (Hale's breathing, glutathione - whey products )
are reported to also produce a herx effect -- whether it is bacteria die off or
simply toxin release, the effect is the same: misery!
- What is a Herxheimer Reaction?
- The Herxheimer Reaction History [History and current theories (technical)]
- The New England Journal of Medicine -- August 1, 1996 -- Vol. 335, No. 5
Intensifiers if on Antibiotics
Onset of Reaction
Depending on illness and antibiotic: from 1-2 hrs to 10 days after
The most common ones include:
- increased joint or muscle pain
- Heavy perspiration and night sweats
- Burning micturition
- Bone pain
- swollen glands
- constipation or diarrhea
- fever (usually low grade)
- hypotension (low blood pressure)
- Itching, hives and rash (sometimes mistaken for an allergic reaction -
this must be an MD's call)
- heart palpitations, elevated heart rate, orthostatic
Tachycardia are reported on http://www.onelist.com/community/cfs_Mycoplasma/
Treatment consists of two approaches: improving the blood flow to clear the
toxins faster (see vascular
constriction), or, neutralizing the toxins (or both)
- Probenecid (Dr. Jadin [*])
- Benadryl (antihistamine)
- Therma-Flu or equivalent
- Aspirin (Bromelain may increase it!)
- Meptazinol [*, *]
- Increase in blood thinning supplements
- Lemon/Olive Oil drink (may be done with water or Grape Juice)
- 2 Tbsp Lemon Juice (Organic) or 1/2 lemon rind)
- 1 Tbsp cold pressed Extra Virgin Olive Oil Water or juice ... stir
- Concord Grape Juice with flavoids (widens blood vessels)
- NSAIDs (non-steroidal anti-inflammatory drugs),
- pain medication (see ibuprofen risks..)
- muscle relaxers,
- hot baths / hot tub
- steam (dry or hot) sauna
- a saltz bath: add 1 cup salt, 1 cup soda, 1 cup epsom salts, 1 cup aloe
vera, to a
- hot bath, remain in and keep hot for about 1-1/2 hours all the while
- about 2 quarts of warm water.
- Hale's breathing
- Control panic attacks, anxiety and worry (they constrict the blood
vessels, worsening the effect).
Differentiating between a Herxheimer, a flare and an allergic reaction to
"Laboratory tests can help differentiate between a worsening of disease
(RA flare), a Herxheimer reaction to microbial toxins, and an allergic
reaction to medication.
- WBC will elevate in a Herxheimer and lower in a flare.
- A Herxheimer will also exhibit a coincidental elevation of SED rate, gamma
globulin and total globulin ,and a fall in serum albumin and hematocrit.
Patients who exhibit this flare reaction accompanied by anemia, depression
of serum albumin, elevated total globulin and gamma globulin are probably
reflecting a more intense reaction pattern to anti-L substances than in
hematologically mild cases.
- A marked increase in eosinophils (for instance about 30%) is an indication
of an allergic reaction to the drug."